Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Grand Forks, ND

July 5, 2014Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2014, 10:55 PM CDT for Steele County, Traill County, North Dakota. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2014, 10:55 PM CDT (03:55 UTC)
Expired
Jul 6, 2014, 12:00 AM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 10 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:15 PM CDTTSTM WND DMG3 Se Finley, NDLOCATION 3 MILES SOUTH AND EAST OF FINLEY. ONE SHED BLOWN OVER. HALF OF ROOF MISSING ON ANOTHER SHED. CROPS LAID FLAT DUE TO WINDS. REPORTED BY STEELE CTY SHERIFF. TIME APPROXIMATE.
Jul 5, 11:15 PM CDTTSTM WND DMG3 Sse Finley, NDLOCATION 3 MILES SOUTH AND EAST OF FINLEY. ONE SHED BLOWN OVER. HALF OF ROOF MISSING ON ANOTHER SHED. CROPS LAID FLAT DUE TO WINDS. REPORTED BY STEELE CTY SHERIFF. TIME APPROXIMATE.
Jul 5, 11:15 PM CDTTSTM WND DMG6 Ne Hope, NDYARD LIGHT POLE SNAPPED ON FARMSTEAD. TIME APPROXIMATE.
Jul 5, 11:25 PM CDTTSTM WND DMG4 Nw Blanchard, NDNUMEROUS TREES SNAPPED OR UPROOTED. SMALL FARM BUILDING AND STEEL GRAIN BINS BLOWN DOWN OR TUMBLED ACROSS FIELDS. CROPS FLATTENED ACROSS NORTHERN BLANCHARD TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3100 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS53 KFGF 060355
SVRFGF
NDC091-097-060500-
/O.NEW.KFGF.SV.W.0028.140706T0355Z-140706T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1055 PM CDT SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHWESTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL MIDNIGHT CDT

* AT 1053 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FINLEY...
  AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHERBROOKE AROUND 1100 PM CDT.
  ROSEVILLE AND PORTLAND AROUND 1140 PM CDT.
  MAYVILLE AROUND 1145 PM CDT.
  BLANCHARD AND CUMMINGS AROUND MIDNIGHT CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE CLIFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4752 9704 4725 9712 4741 9793 4758 9788
TIME...MOT...LOC 0355Z 281DEG 21KT 4748 9777

HAIL...1.00IN
WIND...60MPH

$$

VG
2 follow-up statements
748 
WWUS53 KFGF 060417
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1117 PM CDT SAT JUL 5 2014

NDC091-097-060500-
/O.CON.KFGF.SV.W.0028.000000T0000Z-140706T0500Z/
STEELE ND-TRAILL ND-
1117 PM CDT SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
TRAILL AND SOUTHERN STEELE COUNTIES UNTIL MIDNIGHT CDT...

AT 1115 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF SHERBROOKE...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEVILLE AND PORTLAND AROUND 1140 PM CDT.
  CLIFFORD AND MAYVILLE AROUND 1145 PM CDT.
  BLANCHARD AND CUMMINGS AROUND MIDNIGHT CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4752 9704 4725 9712 4741 9793 4756 9760
TIME...MOT...LOC 0417Z 288DEG 21KT 4742 9760

HAIL...1.00IN
WIND...60MPH

$$

VG
608 
WWUS53 KFGF 060459
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1159 PM CDT SAT JUL 5 2014

NDC091-097-060509-
/O.EXP.KFGF.SV.W.0028.000000T0000Z-140706T0500Z/
STEELE ND-TRAILL ND-
1159 PM CDT SAT JUL 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TRAILL AND
SOUTHERN STEELE COUNTIES WILL EXPIRE AT MIDNIGHT CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4752 9704 4725 9712 4741 9793 4756 9760
TIME...MOT...LOC 0459Z 288DEG 21KT 4734 9726

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:42 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 5, 9:42 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
942 PM CDT SAT JUL 5 2014

.UPDATE...
ISSUED AT 942 PM CDT SAT JUL 5 2014

THE FIRST SEVERE THREAT IS NOW EAST OF THE FA. ATTENTION NOW TURNS
TO THE WEST WITH STORMS APPROACHING FROM CANADA AND FROM SOUTHERN
NORTH DAKOTA. THE HRRR/RAP MAY BE TOO WIDESPREAD WITH COVERAGE IN
THEIR FORECASTS...BUT BOTH INDICATE THE POTENTIAL FOR STORMS TO
FILL IN BETWEEN THESE TWO SEVERE AREAS...AND INDICATE THAT THESE
STORMS HAVE THE POTENTIAL FOR BOWING SEGMENTS (STRONG WIND GUSTS).
INSTABILITY REMAINS STRONG...AND DEEP LAYER SHEAR IS
INCREASING...ALONG WITH A 40-50 KNOT MID-LEVEL SPEED MAX...AND
WITH A STRONG UPPER WAVE (DECENT SYNOPTIC FORCING). SO...THE HI-
RES MODELS MAY BE ONTO SOMETHING. THIS LOOKS TO BE A BUSY NIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM CDT SAT JUL 5 2014

CHALLENGES INCLUDE THUNDERSTORM CHANCES AND SEVERE POTENTIAL THIS
EVENING AND OVERNIGHT. HRRR IS ONCE AGAIN PERFORMING MORE
FAVORABLY THAN RAP AS IT RELATES TO CURRENT CONVECTION...SO WILL
FOLLOW ITS GUIDANCE FOR THE FIRST 12 TO 18 HOURS AND THEN
TRANSITION TO A GLOBAL MODEL ENSEMBLE.

SFC TROUGH REFUSES TO BUDGE WITH A DEFINED CLOSED CIRCULATION NEAR
THE ND/MN/MB BORDER. WINDS HAVE SHIFTED TO A MORE WESTERLY
DIRECTION FROM DEVILS LAKE INTO THE JAMES RIVER VALLEY RESULTING
IN A DRIER OVERALL AIR MASS...ALTHOUGH SFC BASED CAPE IS STILL
ABOVE 2000 J/KG. BEST CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
IS ALONG THE INTERNATIONAL BORDER AREA OF NORTHWEST MN IN UNCAPPED
MORE MOIST/UNSTABLE ENVIRONMENT NEAREST THE SFC LOW. FORCING IS
STILL RATHER WEAK...BUT ONE SEVERE STORM HAS DEVELOPED OVER
WINNIPEG AND IS SLOWLY MOVING TO THE EAST. A COUPLE OTHER SMALL
CELLS HAVE POPPED UP ALONG THE SFC WIND SHIFT JUST NORTH OF THE
BORDER AND IN KITTSON COUNTY. ISOLATED SEVERE IS POSSIBLE GIVEN
HIGH INSTABILITY. REST OF THE FORECAST AREA WILL REMAIN DRY THIS
EVENING WITH TEMPS GRADUALLY FALLING INTO THE UPPER 60S.

FOR LATE TONIGHT INTO EARLY SUNDAY MORNING...ATTENTION TURNS TO
THE SHORT-WAVE CURRENTLY ACROSS SOUTHERN ALBERTA. INCREASING SHEAR
WILL BEGIN TO INTERACT WITH MUCAPES UP TO 1500 J/KG...POSSIBLY
RESULTING IN A NORTH TO SOUTH LINE OF CONVECTION MOVING ACROSS THE
DAKOTAS AND INTO NORTHWEST MN. HRRR PLACES THIS LINE ALONG THE
VALLEY FLOOR BY 06 UTC. LARGE HAIL AND DAMAGING WIND WILL BE THE
PRIMARY THREATS.

SCATTERED SHOWERS AND STORMS ARE POSSIBLE MAINLY ACROSS NORTHWEST
AND WEST CENTRAL MN ON SUNDAY...BUT TEMPS/DEW POINTS WILL BE LOWER
RESULTING IN LESS MUGGY CONDITIONS. WINDS WILL ALSO BE BREEZY AT
TIMES FROM THE NORTHWEST WITH GUSTS TO 25 MPH.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT JUL 5 2014

FLOW ALOFT SHIFTS TO THE NORTHWEST MON/TUES WITH THE NEXT PRIMARY
WAVE DROPPING ACROSS THE NORTHERN PLAINS MONDAY/MONDAY NIGHT.
SEVERE WEATHER NOT EXPECTED...BUT SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE DAY ON MONDAY WITH DRYING
CONDITIONS FROM WEST TO EAST ON TUESDAY.

FOR TUESDAY NIGHT THROUGH SATURDAY...SOME DISAGREEMENT IN HOW
DEEP NEXT 500 MB TROUGH WILL BE OVER ONTARIO AND GREAT LAKES
REGION. EITHER WAY FCST REGION WILL BE IN NORTHWEST FLOW ALOFT
WITH EXITING SHORT WAVE TUESDAY NIGHT THEN GENERAL HIGH PRESSURE
FOR WED-EARLY THU. NEXT SIGNIFICANT SHORT WAVE TO IMPACT US LATE
THU-FRI. DIDNT STRAY FROM ALL BLEND TEMPS NOR POPS MUCH. OVERALL
TEMP REGIME AFTER THIS WEEKEND FAVORS A RETURN TO JUST A FEW
DEGREES BELOW AVERAGE FOR HIGH TEMPS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 649 PM CDT SAT JUL 5 2014

THUNDERSTORM CHANCES WILL BE THE MAIN CONCERN THROUGH THIS
PERIOD...ESPECIALLY DURING THE OVERNIGHT HOURS. THERE SHOULD BE A
BROKEN LINE OF STORMS THAT MOVE FROM WEST TO EAST THROUGH THE
REGION. NOT SURE HOW WIDESPREAD THESE STORMS WILL BE...AND KEPT
VCTS UNTIL MORE CERTAINTY CAN BE OBTAINED. VFR CONDITIONS
OTHERWISE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...ROGERS
LONG TERM...ROGERS/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jul 5, 5:17 AM CDT, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT SAT JUL 5 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
517 AM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING IN FAR NORTHWEST
MINNESOTA. OTHERWISE... SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE EARLY THIS EVENING ACROSS EASTERN NORTH DAKOTA AND
LATER EVENING AND OVERNIGHT IN NORTHERN MINNESOTA. SOME OF THESE
STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS... ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY...TUESDAY AND
THURSDAY OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 5, 6:33 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             17 ESE GREENBUSH        48.60N 95.84W
07/05/2014  E1.00 INCH       ROSEAU             MN   PUBLIC

            4ENE OF HOMOLKA.

&&

VGODON
Local storm report, Jul 5, 7:19 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             1 NW FOURTOWN           48.29N 95.35W
07/05/2014  E1.75 INCH       BELTRAMI           MN   PUBLIC

            THE HAIL STARTED SMALL AND ENDED BIG

&&

TGRAFENA
Local storm report, Jul 5, 7:30 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             7 NW FOURTOWN           48.35N 95.44W
07/05/2014  E1.75 INCH       BELTRAMI           MN   PUBLIC

            THE HAIL STARTED SMALL AND ENDED BIG

&&

TGRAFENA
Local storm report, Jul 5, 8:46 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
846 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             12 W SHOOKS             47.87N 94.70W
07/05/2014  E1.00 INCH       BELTRAMI           MN   PUBLIC

&&

TGRAFENA
Local storm report, Jul 5, 9:00 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             2 S BLACKDUCK           47.70N 94.55W
07/05/2014  E1.00 INCH       BELTRAMI           MN   PUBLIC

&&

TGRAFENA
Local storm report, Jul 5, 9:08 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
908 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 WNW BLACKDUCK         47.74N 94.61W
07/05/2014  M1.00 INCH       BELTRAMI           MN   EMERGENCY MNGR

            NORTH SHORE OF BLACKDUCK LAKE.

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:31 PM CDTSevere Thunderstorm WarningFGFTraill44 min
Jul 5, 11:42 PM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill48 min
Jul 6, 12:07 AM CDTSevere Thunderstorm WarningFGFCass53 min
Jul 6, 12:19 AM CDTTornado WarningFGFCavalier, Pembina41 min
Jul 6, 12:22 AM CDTSevere Thunderstorm WarningFGFCass53 min
Jul 6, 12:58 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina62 min
Jul 6, 2:29 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent46 min
Jul 6, 2:50 AM CDTSevere Thunderstorm WarningFGFRichland, Sargent40 min
Jul 6, 3:37 AM CDTSevere Thunderstorm WarningFGFRichland53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.